Article Abstract

Rare causes of hyperbilirubinemia after lung transplantation: our experience at a single center

Authors: Su Hwan Lee, Moo Suk Park, Jin Gu Lee, Joo Han Song, Kyung Soo Chung, Ji Ye Jung, Eun Young Kim Kim, Young Sam Kim, Se Kyu Kim, Joon Chang, Hyo Chae Paik, Song Yee Kim

Abstract

Background: Lung transplantation is the last treatment option for end-stage lung disease, and the number of lung transplantations has been steadily increasing. Hyperbilirubinemia is a rare complication after lung transplantation. The aim of this study was to review rare causes of hyperbilirubinemia after lung transplantation at our center.
Methods: In this single-center study, we retrospectively reviewed the records of 116 consecutive lung transplantation patients who underwent lung transplantation at Severance Hospital and Gangnam Severance Hospital of Yonsei University College of Medicine in South Korea between December 22, 2010 and January 1, 2016. Hyperbilirubinemia was defined as a total bilirubin level exceeding 5 mg/dL for at least 3 days after lung transplantation.
Results: Hyperbilirubinemia occurred in 33 patients (28.4%) who received lung transplants at our institution. Twenty-four cases involved common causes such as drug toxicity, biliary tract stone, sepsis, and bleeding. However, rare causes of hyperbilirubinemia including hemophagocytic lymphohistiocytosis (HLH), thrombotic microangiopathy (TMA), and ischemic cholangiopathy were observed in 9 (7.8%) patients during the study period. All patients with hyperbilirubinemia due to a rare cause died despite aggressive treatment.
Conclusion: Causes of hyperbilirubinemia after lung transplantation are varied, and the prognosis of patients with hyperbilirubinemia arising from rare causes was poor. Therefore, early evaluation and management of hyperbilirubinemia after lung transplantation is important to improve patient outcomes.